What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 16, 12:26 PM MST, 3 hours 34 minutes earlier.
Area forecast discussion, May 16, 12:26 PM MST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
126 PM MDT Sun May 16 2021
.SHORT TERM...Today through Tuesday.
An upper level low over southern CA and southern NV is continuing
to bring moisture into our area. We were clear over our area most
of the morning bringing instability. Expect scattered showers and
thunderstorms mainly over our southern areas this afternoon.
Along the Montana Divide, northern Eastern Highlands, and the
southern Central mountains, expect isolated showers and
thunderstorms the afternoon into early evening. Look for small
hail and gusty winds of around 40 mph, with locally higher
amounts. The northeast winds over the American Falls reservoir
will drop below 10 mph around 3 pm. So will let the lake wind
advisory expire at 3 pm. Winds will shift to the southwest by mid
to late afternoon. Regardless, southerly outflow winds are
expected over the American Falls reservoir by late afternoon and
early evening creating rough conditions on the reservoir.
Monday the upper level low moves east over southern UT. Models
are still showing moisture and instability mainly over our extreme
southeast areas by the Bear Lake region. However, some light
showers and possible thunderstorms are again possible over the
southern Central mountains, the Montana Divide and the northern
Eastern Highlands.
Tuesday looks mostly dry in breezy southwest flow ahead of the
next system. Look for temperatures 4 to 8 degrees above normal
today and Monday and 8 to 12 degrees above normal on Tuesday.
Wyatt
.LONG TERM...Wednesday through next Sunday.
A major cold storm is expected to traverse through the region Wed
night through Sat. This storm will carry a lot of moisture and
enough cold air to bring snow back, even possibly to higher
elevations in the Snake River plain, such as the Arco-Mud Lake
desert, Craters of the Moon, etc, although it will likely be just
a dusting at that elevation. Winter Storm Warnings could be needed
in the central Idaho mountains and the Island Park region. Windy
to very windy conditions mean that Wind Advisories are also part
of the mix. Any significant snow must come with the cold air,
which will be more at the end of the period, Fri night/Sat night,
but snow above 6000ft elevation will be occurring at night even on
Wed night. There should be full melting at inhabited elevations
below 7000ft, and some partial melting above that. The high
temperatures rebound strongly in the spring sun on Sun, with an
increase in temperatures from Sat middle to upper 50s in the Snake
River plain to middle to upper 60s for Sun afternoon.
Messick
&&
.AVIATION...Expecting isold TSRA mainly during the early evening,
with severe conditions possible in the mountains to the south of the
three valley airdromes. The main body of SHRA enters the Snake River
plain/eastern Magic Valley between 16/23Z and 17/01Z, and this
should make the wind highly variable, so have added TEMPO groups to
reflect the highly variable and breezy to windy conditions expected
with the SHRA. If a severe TSRA develops in the right location,
outflow going down any drainage could spill onto an airdrome, but
chances are fairly remote. The highest risk is KBYI and KPIH, with
KIDA and KDIJ farther away from the strong convection. KSUN is
nearly out of the TSRA risk, but outflow even from SHRA could wreak
havoc even there. No impactful CIGs of VSBYs expected, only the TSRA
hazards of LTG, GR, and LLWS along with highly variable wind both
for speed and direction.
Messick
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 3 PM MDT this afternoon for IDZ054.
&&
In the hours before
Special weather statement, May 16, 2:07 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Pocatello ID
307 PM MDT Sun May 16 2021
IDZ062>064-162145-
Big Hole Mountains ID-Caribou Range ID-Blackfoot Mountains ID-
307 PM MDT Sun May 16 2021
...SPECIAL WEATHER STATEMENT...
At 306 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wayan, moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Swan Valley, Palisades Reservoir, Wayan, Irwin, Alpine Campground,
Smokey Canyon Mine, Freedom, Grays Lake and Alpine Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near Palisades Reservoir, Move to safe shelter now! Do not
be caught on or near the water. Gusty winds and choppy waves are
likely.
&&
LAT...LON 4297 11147 4350 11146 4330 11104 4265 11105
TIME...MOT...LOC 2106Z 248DEG 11KT 4292 11133
DMH
Special weather statement, May 16, 2:37 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
337 PM MDT Sun May 16 2021
IDZ060-061-162215-
Bear Lake Valley ID-Bear River Range ID-
337 PM MDT Sun May 16 2021
...SPECIAL WEATHER STATEMENT...
At 337 PM MDT, Doppler radar was tracking a thunderstorm over
southern Bear Lake Idaho Portion, moving northwest at 25 mph.
Winds in excess of 30 mph will be possible with this storm.
Boaters can expect a sudden increase in waves and very choppy waters
which will result in hazardous boating conditions. Boaters are urged
to seek safe harbor if possible.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If on or near Bear Lake, Move to safe shelter now! Do not be caught
on or near the water. Gusty winds and choppy waves are likely.
&&
LAT...LON 4213 11168 4230 11124 4200 11115 4200 11145
TIME...MOT...LOC 2137Z 127DEG 22KT 4202 11134
DMH
Special weather statement, May 16, 3:58 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
458 PM MDT Sun May 16 2021
IDZ055-057>060-170030-
Eastern Magic Valley ID-Franklin/Eastern Oneida Region ID-
Bear River Range ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
458 PM MDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARIBOU...ONEIDA...
SOUTHEASTERN BANNOCK...SOUTHERN POWER...FRANKLIN AND EASTERN CASSIA
COUNTIES UNTIL 630 PM MDT...
At 457 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Franklin to 9 miles north of Howell.
Movement was northwest at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Preston, Malad, McCammon, Lava Hot Springs, Swanlake, Franklin,
Downey, Arimo, Rockland, Holbrook Summit, Pleasantview, Fort Hall
Bannock Peak, Cherry Creek Rest Area, Virginia, Dayton, Weston,
Clifton, Oxford, Mapleton and Hawkins Reservoir.
LAT...LON 4200 11258 4258 11315 4272 11204 4200 11158
TIME...MOT...LOC 2257Z 144DEG 24KT 4202 11170 4190 11238
DMH